Virginia, 2006

Damaging Winds in Virginia, July 21, 2006

July 21, 2006 · NWS LWX · 7 events in 4 counties and zones

A trough of low pressure combined with strong instability and moisture to cause scattered severe thunderstorms to develop during the afternoon. Most of the activity occurred across the Northern Piedmont of North-Central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure combined with strong instability and moisture to cause scattered severe thunderstorms to develop during the afternoon. Most of the activity occurred across the Northern Piedmont of North-Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 10:00 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 10:00 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUL 21 2006

.SHORT TERM /TODAY/...

NO CHANGES TO CURRENT PACKAGE. ADJUSTED SKY CONDITION TO ACCOUNT
FOR MID DECK MOVING THROUGH CWA.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

MARINE...
Hazardous weather outlook, Jul 21, 10:15 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI JUL 21 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1115 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME LOCALLY SEVERE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AND
DAMAGING WINDS THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY
AFTERNOON AS A LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE BLUE
RIDGE MOUNTAINS...INCLUDING THE WASHINGTON/BALTIMORE REGION.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE WEEKEND DUE TO A
STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY AFTERNOON AND
EVENING.

The radar

The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 21, 12:55 PM EST
Where
Shenandoah County, Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -78.433

Tree downed in the Fort Valley area.

Thunderstorm Wind, Prince William

When
July 21, 2:40 PM EST
Where
Prince William County, Woodbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.650, -77.250

Two trees were downed near the intersection of Old Bridge and Smoketown Roads.

Thunderstorm Wind, Rockingham

When
July 21, 3:20 PM EST
Where
Rockingham County, Hinton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.467, -78.967

Numerous trees and powerlines downed.

Thunderstorm Wind, Spotsylvania

When
July 21, 4:10 PM EST
Where
Spotsylvania County, Gatewood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -77.667

Trees and powerlines down along the 5800 block of Towles Mill Road in the Turkey Hill area.

Thunderstorm Wind, Spotsylvania

When
July 21, 4:20 PM EST
Where
Spotsylvania County, Lewiston
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -77.750

Trees downed.

Thunderstorm Wind, Spotsylvania

When
July 21, 4:30 PM EST
Where
Spotsylvania County, Four Mile Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -77.483

Trees downed at the Sunset Memorial Gardens along US Route 1.

Thunderstorm Wind, Spotsylvania

When
July 21, 4:30 PM EST
Where
Spotsylvania County, Massaponax
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.183, -77.500

Tree down at the intersection of US Route 1 and Hickory Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520423, 5520424, 5520425, 5520429, 5520427, 5520426, 5520428.